OBJECTIVE: To report a case of olanzapine-induced Pisa syndrome that improved after treatment with clozapine. CASE SUMMARY: A 22-year-old male with paranoid schizophrenia presented with insidious onset tonic truncal flexion with axial rotation and difficulty in walking after exposure to olanzapine in doses up to 15 mg/day for 9 months. An objective causality assessment suggested that Pisa syndrome was probably related to olanzapine. There was improvement in his symptoms after 6 weeks of treatment with clozapine in doses gradually titrated to 350 mg/day. DISCUSSION: Pisa syndrome is a type of dystonia that has been associated with both typical and atypical antipsychotics. Both acute and insidious onset cases have been described in the literature, which have different course and treatment response. Clozapine was found to be effective in reducing the severity of olanzapine-induced Pisa syndrome. CONCLUSION: Clozapine may be a useful treatment option for Pisa syndrome that has been caused by olanzapine.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)
- Pharmacology, Toxicology and Pharmaceutics(all)